Alert archive / South Dakota / High Wind Warnings in 2009
High Wind Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this high wind warning at Jan 12, 2009, 10:07 AM CST for 9 counties in South Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2009, 10:07 AM CST (16:07 UTC)
- Expired
- Jan 12, 2009, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hutchinson County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 121607 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1007 AM CST MON JAN 12 2009 .VERY STRONG NORTHWEST WINDS DEVELOPING LATE THIS MORNING WILL CONTINUE THROUGH THIS AFTERNOON AS STRONG LOW PRESSURE MOVES SOUTHEAST OVER IOWA. HIGH PRESSURE WILL BUILD SOUTH OVER THE WESTERN HIGH PLAINS WITH MUCH COLDER AIR FILTERING IN THIS AFTERNOON. SUSTAINED WINDS AROUND 40 WITH GUSTS AS HIGH AS 60 MPH ARE EXPECTED. SDZ038-053-054-060-121715- /O.CAN.KFSD.WI.Y.0001.000000T0000Z-090113T0000Z/ BEADLE-SANBORN-MINER-HANSON- INCLUDING THE CITIES OF...HURON...WOONSOCKET...HOWARD... ALEXANDRIA...EMERY 1007 AM CST MON JAN 12 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. THE WIND ADVISORY HAS BEEN REPLACED WITH A BLIZZARD WARNINGS AND WINTER WEATHER ADVISORIES. VERY STRONG WINDS ARE STILL EXPECTED BUT THERE WILL ALSO BE SNOW AND BLOWING SNOW WITH GREATLY REDUCED VISIBILITIES. $$ SDZ061-066-121715- /O.CAN.KFSD.WI.Y.0001.090112T1800Z-090113T0000Z/ MCCOOK-TURNER- INCLUDING THE CITIES OF...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY... CHANCELLOR 1007 AM CST MON JAN 12 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. THE WIND ADVISORY HAS BEEN REPLACED WITH A WINTER WEATHER ADVISORY. VERY STRONG WINDS ARE STILL EXPECTED BUT THERE WILL ALSO BE AREAS OF LIGHT SNOW AND BLOWING SNOW. $$ SDZ050-052-057>059-063>065-068-130000- /O.UPG.KFSD.WI.Y.0001.000000T0000Z-090113T0000Z/ /O.NEW.KFSD.HW.W.0001.090112T1607Z-090113T0000Z/ GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS- HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...MITCHELL...WAGNER...PLATTE...LAKE ANDES...MARTY... ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP... TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR 1007 AM CST MON JAN 12 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. NORTHWEST WINDS OF 30 TO 45 MPH WITH SOME GUSTS TO 60 MPH WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOW POSSIBLE...MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ IAZ020-031-NEZ013-014-SDZ069>071-130000- /O.CON.KFSD.WI.Y.0001.090112T1800Z-090113T0000Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 1007 AM CST MON JAN 12 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME GUSTS TO 50 MPH DEVELOPING AS THE MORNING ENDS WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOWFALL ACCUMULATION EXPECTED... MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ WILLIAMS
1 follow-up statement
000 WWUS73 KFSD 121819 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1219 PM CST MON JAN 12 2009 .VERY STRONG NORTHWEST WINDS DEVELOPING LATE THIS MORNING WILL CONTINUE THROUGH THIS AFTERNOON AS STRONG LOW PRESSURE MOVES SOUTHEAST OVER IOWA. HIGH PRESSURE WILL BUILD SOUTH OVER THE WESTERN HIGH PLAINS WITH MUCH COLDER AIR FILTERING IN THIS AFTERNOON. SUSTAINED WINDS AROUND 40 WITH GUSTS AS HIGH AS 60 MPH ARE EXPECTED. IAZ020-031-NEZ013-014-SDZ069>071-121930- /O.CAN.KFSD.WI.Y.0001.000000T0000Z-090113T0000Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 1219 PM CST MON JAN 12 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND ADVISORY. THE WIND ADVISORY HAS BEEN REPLACED WITH A WINTER WEATHER ADVISORY. VERY STRONG WINDS ARE STILL EXPECTED BUT THERE WILL ALSO BE AREAS OF SNOW AND BLOWING SNOW. $$ SDZ050-052-057>059-063>065-068-130000- /O.CON.KFSD.HW.W.0001.000000T0000Z-090113T0000Z/ GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS- HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS... ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY...MITCHELL...WAGNER...PLATTE...LAKE ANDES...MARTY... ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP... TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR 1219 PM CST MON JAN 12 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. NORTHWEST WINDS OF 30 TO 45 MPH WITH SOME GUSTS TO 60 MPH WILL CONTINUE THROUGH THE AFTERNOON. WITH LIGHT SNOW POSSIBLE... MOTORISTS SHOULD ALSO WATCH FOR SOME AREAS OF BLOWING AND DRIFTING SNOW. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ WILLIAMS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind warning went out at Jan 12, 4:45 AM CST, 5 hours 22 minutes earlier.
Area forecast discussion, Jan 12, 4:45 AM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CST MON JAN 12 2009
.DISCUSSION...
ACTIVE FORECAST THROUGH THE PERIOD WITH TWO CLIPPER SYSTEMS MOVING
THROUGH THE AREA. AS OF 10Z BAND OF WARM AIR ADVECTION SNOW
EXTENDING DOWN THE I-29 CORRIDOR. THIS BAND IS EXPECTED TO SHIFT
EAST THROUGHOUT THE DAY...THOUGH SNOW SHOULD STALL ACROSS SOUTHWEST
MINNESOTA INTO NORTHWEST IOWA TODAY AS UPPER LEVEL WAVE DIVES TO THE
SOUTHEAST. HAVE HIGHEST SNOWFALL AMOUNTS OF THREE TO FOUR INCHES OF
SNOW ACROSS SOUTHWEST MINNESOTA ALONG THE BUFFALO RIDGE EXTENDING
DOWN TOWARDS SPENCER IOWA. AS INITIAL TROUGH MOVES
THROUGH...ENHANCED MIXING WILL ALLOW TEMPERATURES TO RISE INTO THE
UPPER 20S AND LOWER 30S IN MOST LOCATIONS. HOWEVER...AS COLD AIR
MOVES IN FROM THE NORTH CAN EXPECT FALLING TEMPERATURES THROUGH THE
AFTERNOON HOURS. WENT AHEAD AND ISSUED A BLIZZARD WARNING FOR THIS
AFTERNOON INTO EARLY EVENING ACROSS PORTIONS OF NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA WHERE SUFFICIENT NEW SNOWFALL COMBINED WITH
STRONG NORTHWEST WINDS WILL CREATE SIGNIFICANT BLOWING AND DRIFTING
OF SNOW. IN AREAS FURTHER TO THE WEST WITH LESSER AMOUNTS OF
SNOW...OPTED TO ISSUE A WINTER WEATHER ADVISORY FOR COMBINATION OF
SNOW AND BLOWING SNOW. TEMPORARY WARMING THIS MORNING MAY RESULT IN
A LITTLE BIT OF MELTING WHICH MAY BE JUST ENOUGH TO PREVENT
SIGNIFICANT AMOUNTS OF BLOWING SNOW.
SHOULD SEE QUITE A SPREAD IN TEMPERATURES FROM WEST TO EAST TONIGHT
AS EDGE OF ARCTIC AIRMASS REMAINS OVER FORECAST AREA. TO KEEP
HEADLINES SIMPLE...JUST EXTENDED WINTER WEATHER ADVISORY TO COVER
WIND CHILLS WHICH WILL FALL INTO THE ADVISORY CATEGORY OF 20 TO 30
BELOW.
AS STRONG WARM AIR ADVECTION SPREADS FROM WEST TO EAST ON TUESDAY
WILL LIKELY SEE A LIGHT BAND OF SNOW DEVELOP. HAVE RAISED POPS EAST
OF THE JAMES RIVER VALLEY AS BAND BECOMES MORE ORGANIZED AND TAPS
INTO UPPER LEVEL JET ENERGY.
STRONG WARM AIR ADVECTION CONTINUES INTO TUESDAY NIGHT AND EXPECT
RISING TEMPERATURES THROUGHOUT THE NIGHT. SECOND PUSH OF ARCTIC AIR
COMES DOWN ON WEDNESDAY. STRONG NORTHWEST WINDS AND FRESH SNOW
COVER WILL LIKELY RESULT IN AREAS OF BLOWING SNOW. ALSO HAVE
FALLING TEMPERATURES THROUGHOUT THE DAY ON WEDNESDAY AS THE ARCTIC
AIR REGAINS CONTROL.
HAVE NOT MADE CHANGES TO THE FORECAST BEYOND WEDNESDAY.
&&
.AVIATION...
MAIN CONCERNS ACROSS THE AREA TODAY WILL BE REDUCED VISIBILITIES IN
BLOWING SNOW AND VERY STRONG NORTHWEST WINDS. MOST OF THE
ACCUMULATING SNOWFALL WILL REMAIN NORTH AND EAST OF THE TAF
SITES...FROM NORTHEAST SOUTH DAKOTA INTO MINNESOTA. THE VISIBILITY
WILL LIKELY DROP INTO MVFR RANGE WITH SPOTTY IFR VISBYS POSSIBLE. DO
EXPECT IFR OR LOW END MVFR CEILINGS THROUGH THE DAY. COULD SEE A FEW
BREAKS THIS MORNING BUT IT SHOULD FILL BACK IN AGAINST BY LATE
MORNING. NORTHWEST WINDS WILL GUST TO AROUND 45 MPH AT TIMES THROUGH
ABOUT SUNSET.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY
FOR IAZ001-002-012-013-021-022-032.
WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
IAZ020-031.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ003-014.
BLIZZARD WARNING FROM NOON TODAY TO 9 PM CST THIS EVENING FOR
IAZ003-014.
MN...WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY FOR MNZ071-089-
097-098.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ072-080-081-
090.
BLIZZARD WARNING FROM NOON TODAY TO 9 PM CST THIS EVENING FOR
MNZ072-080-081-090.
NE...WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
NEZ013-014.
SD...WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY FOR SDZ039-040-
055-056-062-067.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR SDZ038-050-052>054-057>060-063>065-068.
WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
SDZ061-066-069>071.
&&
BT/08Hazardous weather outlook, Jan 12, 5:27 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0527 AM CST MON JAN 12 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0527 AM CST MON JAN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... SNOW WILL CONTINUE TO FALL THROUGHOUT THE DAY ON MONDAY...MAINLY EAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO STORM LAKE IOWA. LIGHT SNOW MAY REDEVELOP DURING THE DAY WEST OF THIS AREA BUT SHOULD TOTAL LESS THAN ONE INCH. STORM TOTAL ACCUMULATIONS ARE EXPECTED TO BE HEAVIEST EAST OF THE JAMES RIVER VALLEY WHERE SNOWFALL AMOUNTS WILL RANGE FROM ONE TO FOUR INCHES...WITH THE HEAVIEST SNOW EXPECTED TO BE NEAR THE BUFFALO RIDGE IN MINNESOTA. NORTHWEST WINDS WILL ALSO INCREASE IN THE MORNING ACROSS THE ENTIRE REGION...WITH WINDS EXPECTED TO RANGE FROM 25 TO 40 MPH DURING THE LATE MORNING AND AFTERNOON. THE FRESH SNOWFALL ALONG THE BUFFALO RIDGE COMBINED WITH STRONG NORTHWEST WINDS WILL CREATE BLIZZARD CONDITIONS THIS AFTERNOON INTO EARLY THIS EVENING. AS TEMPERATURES FALL BELOW ZERO MONDAY NIGHT...WIND CHILL READINGS WILL PLUMMET TO 20 TO 30 BELOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A BAND OF LIGHT SNOW WILL SPREAD FROM WEST TO EAST ACROSS THE REGION TUESDAY INTO TUESDAY EVENING. SNOWFALL AMOUNTS WILL GENERALLY TOTAL LESS THAN ONE INCH. ANOTHER ARCTIC FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY MORNING. WINDS OF 2O TO 35 MPH CAN BE EXPECTED BEHIND THE FRONT. THESE WINDS MAY CAUSE AREAS OF BLOWING SNOW WEDNESDAY AND WEDNESDAY NIGHT. IN ADDITION...AS TEMPERATURES FALL TO NEAR ZERO DURING THE DAY...WIND CHILLS OF 15 TO 35 BELOW ZERO CAN EXPECTED. THE COLDEST READINGS WILL BE IN SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Jan 12, 6:46 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 AM CST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM SNOW HURON 44.36N 98.22W
01/12/2009 M1.0 INCH BEADLE SD CO-OP OBSERVER
0610 AM SNOW SIOUX CITY 42.50N 96.39W
01/12/2009 M0.5 INCH WOODBURY IA CO-OP OBSERVER
&&
BTLocal storm report, Jan 12, 7:55 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 AM CST MON JAN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM SNOW SIOUX CENTER 43.08N 96.17W
01/12/2009 M1.5 INCH SIOUX IA BROADCAST MEDIA
REPORTED BY RADIO STATION KDCR
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 4:18 AM CST | Blizzard Warning | FSD | Beadle, Brookings, Kingsbury, Lake, Miner, Moody and 1 more | 16 hr |
Nearby
High Wind Warnings in South Dakota, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.